Home » Discrete Geometry » Equilateral sets in normed spaces: upper bounds

Equilateral sets in normed spaces: upper bounds

A set S in a normed space X is equilateral if any two points of S are at the same distance:

There exists \rho>0 such that \|x-y\|=\rho for all distinct x,y\in S.

From now on we fix \rho=1 by scaling.

If X is n-dimensional, then an equilateral set has at most 2^n elements (Petty 1971, Soltan 1975). The following is a very simple proof. Let P be the convex hull of S. Then the homothets x+\frac12(P-x), x\in S, are all contained in P, and have pairwise disjoint interiors. This follows from the triangle inequality. Now use the fact that the Lebesgue measure of each homothet is (1/2)^n times that of P.

The next proof is by Füredi, Lagarias and Morgan (1993). Let A=\bigcup_{x\in S} B(x,\frac12), the union of all balls of radius \frac12 centered at the points in S. Then A has diameter 2. Now, by the isodiametric inequality (Busemann 1947, Mel’nikov 1963), the unit ball is the set of diameter 2 of largest Lebesgue volume. Again comparing volumes gives the upper bound.

The isodiametric inequality has a simple proof from the Brunn-Minkowski inequality, so it is not surprising that there is also a proof using the latter inequality. Again consider the set A. Since it has diameter 2, its central symmetral A-A:=\{x-y : x,y\in A\} is contained in a ball of radius 2. By the Brunn-Minkowski inequality, \mu(A-A)^{1/n}\geq\mu(A)^{1/n}+\mu(-A)^{1/n}, and the 2^n upper bound follows.


References

  1. H. Busemann, Intrinsic area, Ann. Math. 48 (1947), 234-267. [It is quite a challenge to find the isodiametric inequality in this paper. It’s equation (2.2) on p. 241.]
  2. Z. Füredi, J. C. Lagarias, and F. Morgan, Singularities of minimal surfaces and networks and related extremal problems in Minkowski space, Discrete and computational geometry (New Brunswick, NJ, 1989/1990), DIMACS Ser. Discrete Math. Theoret. Comput. Sci., vol. 6, Amer. Math. Soc., Providence, RI, 1991. pp. 95-109.
  3. M. S. Mel’nikov, Dependence of volume and diameter of sets in an n-dimensional Banach space (Russian), Uspehi Mat. Nauk 18 (1963), 165-170.
  4. C. M. Petty, Equilateral sets in Minkowski spaces, Proc. Amer. Math. Soc. 29 (1971), 369-374.
  5. P. S. Soltan, Analogues of regular simplexes in normed spaces (Russian), Dokl. Akad. Nauk SSSR 222 (1975), 1303-1305. English translation: Soviet Math. Dokl. 16 (1975), 787-789.
Advertisements

4 thoughts on “Equilateral sets in normed spaces: upper bounds

  1. Pingback: Equilateral sets in normed spaces II: lower bounds « Konrad Swanepoel’s blog

  2. Pingback: Equidistancia en R^n (parte I) « Spin Foam

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s